Colorado, 2013

Hail in Colorado, August 7, 2013

August 7, 2013 · NWS PUB · 1 event in 1 county or zone

A severe storm produced hail up to the size of quarters across southern Baca County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of quarters across southern Baca County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 7, 1:51 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 7, 1:51 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
251 PM MDT WED AUG 7 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 243 PM MDT WED AUG 7 2013

...HEAVY RAIN THE MAIN CONCERN FOR THE NEXT 24 HOURS...

CURRENTLY...AN UPPER LEVEL DISTURBANCE IS LIFTING NORTHEAST ACROSS
CENTRAL COLORADO...WHILE A SECONDARY STRONG DISTURBANCE IS LIFTING
NORTH ACROSS NORTHERN NEW MEXICO.  THE BAND OF SHOWERS AND
THUNDERSTORMS THAT MOVED ACROSS NORTHERN PORTIONS OF THE CWA HAVE
SHIFTED INTO NORTHERN COLORADO.  BEHIND THIS INITIAL WAVE...SUN HAS
STARTED TO BAKE THE EASTERN PLAINS WITH CONVECTION FIRING OVER THE
EASTERN MOUNTAINS AND I-25 CORRIDOR.  MOISTURE IS ABUNDANT WITH DEW
POINTS IN THE LOWER TO MID 60S ACROSS THE PLAINS...AND SURFACE WINDS
HAVE SHIFTED EASTERLY BANKING THE MOISTURE UP AGAINST THE EASTERN
MOUNTAINS.  TEMPERATURES HAVE WARMED WHERE THE SUN HAS COME OUT WITH
UPPER 70S TO LOWER 80S...WHILE AREAS THAT HAVE SEEN SHOWERS AND
CLOUD COVER HAVE SEEN 60S.

REST OF TODAY AND TONIGHT...HIGH-RES MODELS ARE IN TWO CAMPS IN
REGARDS TO CONVECTION THIS AFTERNOON AND TONIGHT...WITH A HANDFUL
FAVORING NORTHERN COLORADO...WHILE THE REST FAVOR A SOUTHERN
CONVECTIVE EXPANSION.  GIVEN THE TRACK OF THE SOUTHERN SHORTWAVE
TROUGH OVER NORTHERN NEW MEXICO ON WATER VAPOR SATELLITE IMAGERY
HAVE TRENDED WITH THE MORE SOUTHERLY SOLUTIONS.  EXPECT A RAPID
EXPANSION OF CONVECTION THIS AFTERNOON AS THE SHORTWAVE TROUGH LIFTS
INTO SOUTHERN COLORADO.  GIVEN THE ABUNDANT MOISTURE AND UPSLOPE
EASTERLY FLOW...WIDESPREAD HEAVY RAINFALL IS EXPECTED THROUGH
TONIGHT ACROSS THE REGION...ESPECIALLY THE EASTERN MOUNTAINS AND THE
PLAINS.  AS FOR THE SEVERE THREAT...AREAS OVER EASTERN LAS ANIMAS
AND BACA COUNTIES WILL HAVE THE POTENTIAL TO SEE A COUPLE OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING WITH HAIL IN EXCESS OF AN
INCH AND WIND GUSTS GREATER THAN 60 MPH.  GIVEN THE INSTABILITY AND
MODEST SHEAR...ALONG WITH VERY LOW LCL VALUES...A BRIEF TORNADO WILL
BE POSSIBLE.  AS THE EVENING PROGRESSES...EXPECT SHOWER ACTIVITY TO
SPREAD ACROSS ALL THE PLAINS AND PERSIST INTO THURSDAY MORNING.
FLASH FLOODING ACROSS MUCH OF SOUTHERN COLORADO WILL REMAIN A THREAT
THROUGH TONIGHT GIVEN THE HEAVY RAINFALL THAT IS EXPECTED.  AS FOR
THE BURN SCARS...THE GREATEST THREAT FOR FLASH FLOODING APPEARS TO
BE THIS AFTERNOON AND EVENING...WHEN THE CONVECTIVE THREAT IS
HIGHEST AND RAINFALL RATES ARE HIGHEST.  RAINFALL RATES UNDER
THUNDERSTORMS WILL LIKELY EXCEED 1 INCH PER HOUR LEADING TO THE
FLASH FLOOD THREATS ON BURN SCARS.  ELSEWHERE...PROLONGED TOTALS
RAINFALL TOTALS UNDER THUNDERSTORMS AND OVERNIGHT WILL LEAD TO
WIDESPREAD TOTALS OVER 2 INCHES...WITH SOME MODEL PROJECTIONS
INDICATING SOME AREAS RECEIVING WELL OVER THAT!  WE WILL BE
MONITORING THE FLASH FLOOD THREAT CLOSELY THROUGH TONIGHT.

THURSDAY...MODELS IN BETTER AGREEMENT WITH THE SLOW PROGRESSION OF
THE UPPER LEVEL SHORTWAVE WITH IT EJECTING INTO NORTHEAST COLORADO
BY THURSDAY AFTERNOON.  LOW LEVEL FLOW WILL REMAIN NORTHEASTERLY AND
MOISTURE IN PLACE ACROSS THE REGION.  EXPECT THE CONVECTIVE ACTIVITY
FROM WEDNESDAY NIGHT TO HAVE SHIFTED EAST BY EARLY MORNING
THURSDAY.  THIS WILL LIKELY ALLOW SOME DESTABILIZATION ACROSS THE
PLAINS THROUGH THE MORNING HOURS THURSDAY AS THE BACK END OF THE
VORT LOBE LIFTS ACROSS THE AREA.  EXPECT SHOWERS AND THUNDERSTORMS
TO REDEVELOP OVER THE MOUNTAINS BY MID TO LATE MORNING BEFORE
EXPANDING EASTWARD ACROSS THE PLAINS FOR THE AFTERNOON.  THERE IS
SOME DISAGREEMENT BETWEEN VARIOUS MODELS ABOUT HOW WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY MAY BE ACROSS THE PLAINS...WITH SOME
REALLY HITTING THE PALMER DIVIDE...EASTERN MOUNTAINS AND RATON.
GIVEN THE NORTHEAST FLOW...CAN SEE THIS AS BEING THE LIKELY
SCENARIO.  THEREFORE...LOCALLY HEAVY RAINFALL FROM THUNDERSTORMS
WILL BE LIKELY ACROSS THE MOUNTAINS...PALMER DIVIDE AND RATON RIDGE
DURING THE AFTERNOON.  THIS WILL INCLUDE THE BURN SCARS WHERE FLASH
FLOODING WILL REMAIN A POSSIBILITY.  MOZLEY

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 243 PM MDT WED AUG 7 2013

SHORTWAVE FINALLY EXITING EASTERN CO THURSDAY NIGHT WITH MODELS
KEEPING MAJORITY OF PCPN IN AND NEAR THE MTS...AND FAR SOUTHEAST
PLAINS THURSDAY EVENING BEFORE DWINDLING IT OVERNIGHT.  ON
FRIDAY...UPPER RIDGE AXIS SHIFTS OVER THE REGION...WITH SOME DRIER
AIR SPREADING UP IN THE MID AND UPPER LEVELS ACROSS SOUTHWEST
PORTIONS OF THE STATE.  STILL LOTS OF LOW LEVEL MOISTURE BANKED UP
IN SOUTHEAST LOW LEVEL FLOW ACROSS THE PLAINS SOUTHEAST MOUNTAINS.
CAPE VALUES FRI AFTERNOON ACROSS THE MTS/ADJACENT PLAINS...GENERALLY
IN THE 500-1000 J/KG RANGE WITH RATHER WEAK DEEP LAYER SHEARS.  THUS
MAIN THREAT WILL BE LOCALLY HEAVY RAIN.  WORRY THAT WE COULD STILL
BE DEALING WITH FLASH FLOOD CONCERNS ON THE EASTERN BURN SCARS THOUGH
WITHOUT A SHORTWAVE LIKE WE ARE DEALING WITH NOW...THUNDERSTORMS
WILL BE MORE HIT OR MISS.  THIS ALWAYS POSES A CHALLENGE ON WHAT TO
DO WITH FLASH FLOOD WATCHES AS THE ODDS OF GETTING HIT ARE LOWER
(DUE TO LACK OF FORCING) BUT COULD BE A HIGH IMPACT EVENT IF IT
DOES.  NEEDLESS TO SAY...THIS THREAT WILL CONTINUE TO BE MONITORED.

RESIDUAL MONSOON MOISTURE REMAINS OVER THE AREA THROUGH THE
WEEKEND...THOUGH SFC DEW POINTS APPEAR TO DECREASE A LITTLE.  THIS
WILL MEAN HIGHER LCLS AND A LITTLE LOWER PCPN
EFFICIENCIES..PARTICULARLY OVER THE MOUNTAINS.  THIS WILL NOT
ALTOGETHER ELIMINATE THE THREAT FOR FLASH FLOODING ON BURN
SCARS...BUT IT WILL DECREASE IT SOME.  TEMPERATURES WILL WARM AGAIN
THROUGH THIS PERIOD.

NEXT COLD FRONT WILL DROP INTO THE AREA FOR MONDAY BRINGING
INCREASING LOW LEVEL MOISTURE TO THE SOUTHEAST PLAINS.  THIS MAY
RAMP UP THE THREAT FOR THUNDERSTORMS AGAIN FOR THE EASTERN PORTIONS
OF THE AREA.  MODELS STILL ADVERTISE DRIER SFC DEW POINTS ACROSS THE
WESTERN MTS.  HIGHER DEW POINTS LINGER ACROSS THE SOUTHEAST PLAINS
ON TUESDAY SUGGESTING ANOTHER DAY FOR SCATTERED AFTERNOON
THUNDERSTORMS ACROSS THE MTNS/SE PLAINS...THEN DRIER AIRMASS OUT
WEST MOVES IN FOR WEDNESDAY.  ECMWF LOOKS A LITTLE WETTER THROUGH
THESE PERIODS THAN GFS...UNTIL WEDNESDAY WHEN IT TOO SUGGESTS SOME
DRYING. -KT

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 243 PM MDT WED AUG 7 2013

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS COLORADO THROUGH TONIGHT
WITH WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY AT THE TERMINAL
SITES. THUNDERSTORMS WILL IMPACT THE TERMINALS THROUGH AT LEAST 02Z
WITH PERIODS OF RAIN EXPECTED TO BE AROUND THE AREA THROUGH THE
OVERNIGHT HOURS.  THUNDERSTORMS THAT MOVE OVER THE TERMINALS WILL
LIKELY PRODUCE HEAVY RAINFALL AND LIGHTNING...WITH CIGS AND VIS
REDUCED TO MVFR TO IFR CONDITIONS.  LOW CIGS ARE LIKELY TONIGHT WITH
RESIDUAL MOISTURE ACROSS THE AREA ALONG WITH SHOWER ACTIVITY.  THERE
MAY BE A DRY PERIOD IN THE MORNING WITH THE POTENTIAL FOR
THUNDERSTORMS INCREASING BY THURSDAY AFTERNOON FOR ALL TAF SITES.
MOZLEY

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ058>068-072>089-
093>099.

&&

SHORT TERM...MOZLEY
LONG TERM...KT
AVIATION...MOZLEY
Hazardous weather outlook, Aug 7, 10:21 AM MST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1121 AM MDT WED AUG 7 2013

COZ058>089-093>099-081730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1121 AM MDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
IMPACT THE REGION THROUGH TONIGHT. THE HEAVIEST PRECIPITATION FROM
STORMS WILL LIKELY COME THIS AFTERNOON THROUGH THIS EVENING. HEAVY
RAIN FROM THESE STORMS WILL POSE THE RISK OF FLASH FLOODING...PARTICULARLY
FOR FLOOD PRONE AREAS SUCH AS RECENT BURN SCARS. THOSE IN AND
NEAR FLOOD PRONE AREAS SHOULD PAY CLOSE ATTENTION TO THE LATEST
FORECASTS THE NEXT COUPLE OF DAYS...AND BE PREPARED TO TAKE ACTION
IF FLOOD ADVISORIES OR WARNINGS ARE ISSUED.

STRONG THUNDERSTORMS ARE POSSIBLE OVER THE PLAINS THIS
AFTERNOON...ESPECIALLY FOR THE EASTERN COUNTIES NEAR THE KANSAS
BORDER. HAIL UNDER AN INCH AND WIND GUSTS TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS...IN ADDITION TO THE HEAVY RAINFALL AND
FREQUENT LIGHTNING THAT WILL BE POSSIBLE FROM ALL THE STORMS
TODAY.

THERE IS ALSO A RISK OF SEVERE THUNDERSTORMS OVER EASTERN LAS
ANIMAS AND BACA COUNTIES. OVER THIS AREA...HAIL LARGER THAN ONE
INCH IN DIAMETER IS POSSIBLE ALONG WITH WIND GUSTS IN EXCESS OF 60
MPH. DUE TO ATMOSPHERIC SHEAR PARAMETERS...AND LOW CLOUD
BASES...THERE IS A LOW PROBABILITY OF A TORNADO...ESPECIALLY OVER
BACA COUNTY THIS AFTERNOON.

AN INCH OR TWO OF SNOW ACCUMULATION IS POSSIBLE FOR ELEVATIONS ABOVE
13000 FEET BY THURSDAY MORNING. LOCALLY GREATER ACCUMULATIONS OF HAIL
OR SNOW COULD OCCUR WITH THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL STILL BE FAIRLY WIDESPREAD ACROSS
THE AREA THURSDAY AND THURSDAY NIGHT. AS A RESULT...THE POTENTIAL
FOR HEAVY RAIN AND FLASH FLOODING WILL REMAIN ELEVATED THROUGH
THAT TIME.

FRIDAY THROUGH SUNDAY...THE WEATHER PATTERN WILL REVERT BACK TO
THE MORE TYPICAL ISOLATED TO SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...MAINLY OVER THE MOUNTAINS. WHILE
RAINFALL WON'T BE AS WIDESPREAD AS ON WEDNESDAY AND THURSDAY...
THE POTENTIAL FOR AT LEAST ISOLATED HEAVY RAIN AND FLASH FLOODING
WILL CONTINUE...ESPECIALLY IN AND NEAR AREA BURN SCARS.

THE NEXT CHANCE FOR MORE WIDESPREAD PRECIPITATION COULD ARRIVE LATE
MONDAY AND PERSIST THROUGH TUESDAY. LATEST FORECAST MODELS ARE
INDICATING THE NEXT SURFACE BOUNDARY WILL DROP SOUTH THROUGH THE
EASTERN PLAINS AT THAT TIME...RAISING THE HEAVY RAIN AND FLASH
FLOOD THREAT ONCE AGAIN. HOWEVER...MONDAY AND TUESDAY ARE STILL
SEVERAL DAYS AWAY...SO FORECAST CONFIDENCE IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THROUGH TONIGHT FOR ALL OF SOUTHEAST COLORADO.

88/31

In the hours before

Special weather statement, Aug 7, 1:42 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
242 PM MDT WED AUG 7 2013

COZ086-072115-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
242 PM MDT WED AUG 7 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...EXTREME EAST CENTRAL PUEBLO.

AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AVONDALE...OR 11 MILES EAST OF PUEBLO...
WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  PUEBLO DEPOT.
  BOONE.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 7, 1:50 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
250 PM MDT WED AUG 7 2013

COZ088-094-072115-
EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY
BELOW 7500 FT-
250 PM MDT WED AUG 7 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES EAST OF MODEL...OR 30 MILES EAST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL LAS ANIMAS
COUNTY.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 7, 2:12 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
312 PM MDT WED AUG 7 2013

COZ086-089-093-072145-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-PUEBLO VICINITY/PUEBLO
COUNTY BELOW 6300 FEET-
312 PM MDT WED AUG 7 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN CROWLEY COUNTY IN SOUTHEAST COLORADO...
  NORTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO...
  EAST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF BOONE...OR 25 MILES EAST OF
PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  OLNEY SPRINGS.
  FOWLER.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 7, 2:33 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
333 PM MDT WED AUG 7 2013

COZ089-072200-
CROWLEY COUNTY-
333 PM MDT WED AUG 7 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO...

AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF ORDWAY...OR 27 MILES NORTHWEST
OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 10 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL CROWLEY
COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 7, 2:41 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
341 PM MDT WED AUG 7 2013

COZ086-089-093-072215-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-PUEBLO VICINITY/PUEBLO
COUNTY BELOW 6300 FEET-
341 PM MDT WED AUG 7 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHERN CROWLEY COUNTY IN SOUTHEAST COLORADO...
  NORTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO...
  EXTREME EAST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OLNEY SPRINGS...OR 27 MILES NORTHWEST OF LA
JUNTA...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MANZANOLA.
  CROWLEY.
  ORDWAY.
  SUGAR CITY.
  ROCKY FORD.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 7, 2:58 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
358 PM MDT WED AUG 7 2013

COZ099-072245-
SPRINGFIELD VICINITY/BACA COUNTY-
358 PM MDT WED AUG 7 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL BACA COUNTY IN SOUTHEAST COLORADO...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF CAMPO...OR 31 MILES SOUTH
OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE NORTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  CAMPO.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baca

When
August 7, 3:13 PM MST to 3:18 PM MST
Where
Baca County, 4.96 mi W of Campo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.100, -102.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471733.